Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 62, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 7, 1998, 4:52 PM EDT for Wilkes County, North Carolina. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1998, 4:52 PM EDT (20:52 UTC)
- Expired
- May 7, 1998, 5:55 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:05 PM EDT | Hail 1.75 | Ferguson, NC | |
| May 7, 5:15 PM EDT | Thunderstorm Wind | Wilkesboro, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
259 WUUS01 KRNK 072053 RRA SVRRNK NCC193-072155- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 452 PM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 555 PM EDT. * AT 452 PM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF WILKESBORO OR 5 MILES WEST SOUTHWEST OF MAPLE SPGS MOVING EAST NORTHEAST AT 30 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... MAPLE SPGS AROUND 500 PM EDT.. WILBAR AROUND 510 PM EDT.. BUCK AROUND 515 PM EDT.. MILLERS CREEK AROUND 515 PM EDT.. WILKES CO ARPT AROUND 520 PM EDT.. WILKESBORO AROUND 520 PM EDT.. MC GRADY AROUND 525 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:20 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 7, 2:20 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT THU MAY 7 1998 RECOMMENDATIONS... .NONE. .WBC...WORK ZONES SEEM REASONABLE. DISCUSSION... SAT LOOP SHWD BREAKS IN THE CLOUDS PUSHING EAST ACRS EXTREME SW VA AND WRN TN. BEEN WATCHING BANDS OF SHOWERS AND THUNDERSTORMS ON KFCX 88D MOVING EAST ACRS FA THIS AFTERNOON. LOOKING AT NTRANS SFC DATA...17Z DATA SHWD 60 DEWPOINT/ MOISTURE PUSHING INTO CENTRAL VA WITH STREAMLINES CONVERGENCE IN EASTERN KY. MODELS WERE SIMILIAR IN MOVG 5H LOW CENTER EAST TO NEW JERSEY BY 48 HOURS. STRENGHT AND LOCATION OF SFC LOW WAS SLIGHT DIFERENT DEPENDING ON MODEL OF CHOICE. LOW MOVES EAST AND WARM FRONT PUSHES NORTH THEN COLD FRONT SWEEPS THRU FA. ANYHOW...FOR TONIGHT FORECAST...RAIN WITH A FEW THUNDERSTORMS WILL CONTINUE WITH AREAS OF FOG ALSO. LOWS WILL RANGE FROM THE MID 50S TO AROUND 60. FRIDAY WILL BE MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. HIGHS WL BE FROM MID 60S TO MID 70S. HAVE A GUD EVENING. A FEW NUMBERS... ROA 58/69/55/72 9742 LYH 57/71/53/73 9743 DAN 60/73/57/75 9632 RNK 56/67/53/70 9742 BLF 55/66/51/70 8642 KK
In the hours before
Special weather statement, May 7, 11:37 AM EDT, 5 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-081200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT THU MAY 7 1998 ...CHANCES OF SEVERE WEATHER LESSEN THIS AFTERNOON ACROSS NORTHWEST NORTH CAROLINA... ...MINOR FLOODING STILL A THREAT LATER TODAY AND THIS EVENING... LOW PRESSURE OVER ILLINOIS WAS SPREADING AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS INTO WESTERN PORTIONS OF VIRGINIA AND NORTH CAROLINA AROUND MIDDAY TODAY WHILE A WARM FRONT EXTENDED SOUTHEAST FROM THE LOW AND WAS STRETCHED ACROSS TENNESSEE...GEORGIA AND SOUTH CAROLINA. THIS WARM FRONT WILL MAKE SOME PROGRESS NORTH TODAY BUT WILL LIKELY STALL ACROSS NORTH CAROLINA. THIS WILL KEEP THE BEST CHANCES OF SEVERE WEATHER ACROSS SOUTHERN PORTIONS OF NORTH CAROLINA AND POINTS TO THE SOUTH. THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AND THIS EVENING...SOME WITH HEAVY RAINFALL. MOIST SOIL CONDITIONS ACROSS MOST OF THE AREA WILL MEAN RUNOFF FROM ANY PERSISTENT HEAVY RAINFALL COULD LEAD TO FLOODING OF LOW WATER BRIDGES...LOW-LYING AND POOR DRAINAGE AREAS. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:45 PM EDT | Tornado Warning | RNK | Caswell | 30 min |
| May 7, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 51 min |
| May 7, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 49 min |
| May 7, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 20 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.